Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 96, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2004, 12:31 AM CDT for Neosho County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2004, 12:31 AM CDT (05:31 UTC)
- Expired
- May 27, 2004, 1:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Neosho County, KS
The radar
The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 05:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1669 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 273 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 12.9
The text
As transmitted, in the capitals the NWS used until 2016.
433 WUUS53 KICT 270531 SVRICT KSC133-270615- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1231 AM CDT THU MAY 27 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NEOSHO COUNTY IN SOUTHEAST KANSAS * UNTIL 115 AM CDT. * AT 1231 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES EAST OF CHANUTE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE 7 MILES NORTHEAST OF ERIE AROUND 1240 AM CDT... 8 MILES NORTHEAST OF ST. PAUL AROUND 1245 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO COUNTY UNTIL 115 AM CDT. LAT...LON 3772 9513 3772 9543 3741 9511 3748 9510 $$ /KETCHAM NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:50 PM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 26, 9:50 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 950 PM CDT WED MAY 26 2004 .DISCUSSION... MESOANALYSIS SHOWS WARM FRONTAL BOUNDARY JUST SOUTH OF EMP ROUGHLY ACROSS GREENWOOD AND WILSON COS. LOTS OF LOW LEVEL MOISTURE POOLING JUST SOUTH OF THE BOUNDARY WITH CAPE VALUES IN THE 3000 J/KG RANGE. LOW LEVEL SHEAR PROFILES IN AN CLOSE TO THE BOUNDARY SUPPORTIVE OF SUPERCELLS AND BRIEF TORNADOES. WW CURRENTLY OUT UNTIL 07Z IN THIS AREA, BUT STORMS HAVING TROUBLE GETTING ROOTED IN THE BOUNDARY LAYER. SO MAIN THREAT LOOKS TO BE A HAIL THREAT UNLESS STORMS CAN BECOME MORE SURFACED BASED, INCREASING THE TORNADO THREAT. WILL UPDATE THE SERN KS SECTIONS TO INCREASE TSRA POPS WITH TSRA ONGOING. WK ISENTROPIC LIFT ACROSS SERN KS DEMINISHS LATE TNGT SO WILL SEE STORMS DECREASE BY LATE TNGT. WILL HAVE THE UPDATE OUT SHORTLY. KETCHAM --------------------------------------------------------------------- 228 PM CDT WED MAY 26 2004 .PREVIOUS DISCUSSION... TNGT: MODELS APPR TO BE STRUGGLING WITH LLVL WND FIELD AND RESULTANT LLVL MSTR. SOME CONCERN FOR TSTMS TO DVLP AS FNT LIFTS N, BUT DRIER AIR ALF...INCRG CAP AND DIFFUSE SFC BNDRY MAY BE DIFFICULT TO OVERCOME. BEST SURGE ON DRYLN WL BE ACRS NWRN SXNS OF FCST AREA...WHERE MSTR IS LKLY MOST SHALLOW. WATER VAPOR/PROFILERS ALSO NOT SHOWING ANY SGFNT WAVES/SPD MAXES, WITH WK DIFFLUENCE ACRS KS. BEST BET ATTM IS TO KEEP SML POPS GOING AND SEE WHAT HAPPENS. IF MODEL SNDGS VERIFY, PRIMARY THREAT WL BE DMGG WNDS WITH DRY AIR ALF/STEEP LAPSE RATES WHERE SFC TEMPS RECOVER. FOCUS SHUD SHIFT E OF I-35 OVNGT IN AREA WHERE H85 MSTR IS PROGD TO INCR. THU-FRI NGT: THU XPCTD TO BE A DOWN DAY WITH NEXT CHC OF PCPN AFTER MIDNGT THU NGT. INCRG THICKNESSES AND MORE WRLY FLOW ALF SHUD ALLOW TEMPS TO RISE WELL INTO 80S. FOR THU NGT MODELS CONT TO SHOW WAVE SLIDING ACRS NE OK, BACKING FLOW ALF OVR BAROCLINIC ZONE. CHCS SHUD CONT INTO FRI MORNING IN SE KS. EXTENSIVE CLDS SHUD CUT INTO MAXES ACRS THE E. SAT: TRADITIONAL DRYLN SET UP NR/JUST W OF FCST AREA IS ANTICIPATED. SUSPECT MORNING CLDS WL GIVE WAY TO SCT CU BY AFTN. BOOSTED TEMPS BASED ON 1000-850 THICKNESSES...SPCLY IN THE FAR W. SUSPECT CHC OF PCPN THRU 00Z IS CLOSE TO NIL DUE TO CAP, BUT WL CONT 20 PCT AFT 21Z FOR CONSENSUS FCST. POPS INCR INTO THE EVENING AS TSTMS SHUD ERUPT ON DRYLN AND MOVE E DURG THE LT EVE. GIVEN HOLIDAY WEEKEND/OUTDOOR ACTIVITIES, WL CONT TO STRESS IMPORTANCE OF MONITORING LATER FCSTS/HWOS FOR LTST INFO. SUN-SUN NGT: ANTICIPATE CFNT/DRYLN WL BE INVOF ICT OR HUT AT 12Z SUN. FNT SHUD PROGRESS ACRS THE ERN HALF OF FCST AREA BFR 06Z WITH BEST CHC OF STG/SVR TSTM E OF I-35, WITH THREAT INCRG TWRD THE E. WHAT IS NOT CLEAR IS HOW WDSPD PCPN WL BE SAT EVE OR HOW LONG IT WL PERSIST, SO AMT OF RECOVERY ON SUN PRIOR TO FROPA IS SUSPECT. GIVEN STG CAP ON SAT, SUSPECT RECOVERY WL BE PSBL FOR SUN AFTN. MON-WED: OUTSIDE CHC OF PCPN ERY MON...BUT MOST OF THE RGN WL LKLY BE DRY SLOTTED. THERE IS AN OUTSIDE CHC OF PCPN IN FAR NERN SXNS FM MSTR WRAPPING ARND UPR LO. TEMPS RETURN TO MORE SEASONAL LVLS THIS PD...WITH GRADUAL WARMUP AS TEMPS ALF CLIMB. && .PRELIMINARY POINT TEMPS/POPS... WICHITA 62 89 65 83 / 20 10 30 20 HUTCHINSON 60 89 65 84 / 20 10 20 20 NEWTON 61 88 65 83 / 20 10 20 20 ELDORADO 62 88 65 82 / 20 10 30 20 STROTHER FIELD 64 89 66 83 / 20 10 40 30 RUSSELL 56 88 62 85 / 20 10 10 10 GREAT BEND 57 89 63 85 / 20 10 20 20 SALINA 60 88 64 85 / 20 10 20 20 MCPHERSON 60 88 65 85 / 20 10 20 20 COFFEYVILLE 66 88 67 81 / 20 10 40 50 CHANUTE 64 87 66 80 / 20 10 30 30 IOLA 63 87 66 79 / 20 10 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 17/HOWERTON
Hazardous weather outlook, May 26, 10:10 PM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1010 PM CDT WED MAY 26 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-271200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 326 PM CDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEASTERN KANSAS OVERNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREAT AS THE THUNDERSTORMS WILL BE MAINLY ELEVATED. BUT IF THE STORMS BECOME MORE SURFACE BASED, DIRECTIONAL SHEAR MAY BE FAVORABLE FOR A BRIEF TORNADO MAINLY EAST OF THE KANSAS TURNPIKE. THE SEVERE THUNDERSTORM WILL DIMINISH LATE TONIGHT. AND SOUTHEAST KANSAS LATER TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AND EARLY AFTERNOON ACROSS EXTREME SOUTH CENTRAL AND SOUTHEAST KANSAS AS A QUICK MOVING STORM SYSTEM PASSES OVER THE SOUTHERN PLAINS. A STRONGER STORM SYSTEM WILL MOVE THROUGH THE AREA OVER THE WEEKEND. AT THIS POINT, THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER LATE SATURDAY AFTERNOON IF THE CAP BREAKS OR MORE LIKELY SATURDAY EVENING. SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE SUNDAY AFTERNOON UNTIL THE FRONT EXITS THE STATE LATE SUNDAY EVENING. THOSE PLANNING OUTDOOR ACTIVITIES THIS WEEKEND, SHOULD CLOSELY MONITOR LATER OUTLOOKS AND FORECASTS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TONIGHT, AND MAY AGAIN BE NEEDED THIS WEEKEND ACROSS CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM SEDLOCK/JAKUB/KETCHAM
In the hours before
Special weather statement, May 26, 10:25 PM CDT, 2 hours 6 minutes before
KSZ069>072-093>096-098>100-270400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1025 PM CDT WED MAY 26 2004 ...SEVERE WEATHER WATCH UPDATE MESSAGE... TORNADO WATCH NUMBER 304 HAS BEEN CANCELLED FOR PORTIONS OF SOUTH CENTRAL KANSAS. COUNTIES NO LONGER IN THE WATCH INCLUDE: BUTLER...COWLEY...ELK...CHAUTAUQUA. THE TORNADO WATCH REMAINS IN EFFECT UNTIL 2 AM FOR THE FOLLOWING COUNTIES IN SOUTHEASTERN KANSAS: GREENWOOD...WOODSON...ALLEN...WILSON...MONTGOMERY...NEOSHO...AND LABETTE. KETCHAM
Local storm report, May 26, 11:14 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1114 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 2 SE HAMILTON 37.96N 96.14W
05/26/2004 0.75 INCH GREENWOOD KS STORM CHASER
&&
BRWLocal storm report, May 26, 11:32 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
1132 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 2 SE HAMILTON 37.96N 96.14W
05/26/2004 0.75 INCH GREENWOOD KS STORM CHASER
1125 PM TSTM WND GST 4 E MATFIELD GREEN 38.15N 96.50W
05/26/2004 60 MPH CHASE KS TRAINED SPOTTER
1125 PM HAIL 4 E MATFIELD GREEN 38.15N 96.50W
05/26/2004 0.88 INCH CHASE KS TRAINED SPOTTER
&&
BRWLocal storm report, May 26, 11:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 3 W YATES CENTER 37.87N 95.80W
05/26/2004 1.00 INCH WOODSON KS LAW ENFORCEMENT
&&
BRWLocal storm report, May 26, 11:50 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1150 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1148 PM HAIL N MADISON 38.14N 96.14W
05/26/2004 0.75 INCH GREENWOOD KS TRAINED SPOTTER
&&
BRWLocal storm report, May 27, 12:16 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT THU MAY 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL N HUMBOLDT 37.81N 95.44W
05/27/2004 0.75 INCH ALLEN KS TRAINED SPOTTER
&&
BRWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:01 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 44 min |
| May 26, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 40 min |
| May 26, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 62 min |
| May 26, 11:20 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 40 min |
| May 26, 11:31 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 44 min |
| May 27, 12:07 AM CDT | Severe Thunderstorm Warning | ICT | Allen | 53 min |
| May 27, 12:40 AM CDT | Tornado Warning | ICT | Neosho | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.